Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 174, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2007, 1:50 PM EDT for Tyler County, West Virginia; Washington County, Ohio. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2007, 1:50 PM EDT (17:50 UTC)
- Expired
- Aug 20, 2007, 2:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Washington County, OH, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 129 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:00 PM EDT | TSTM WND DMG | 6 Wnw New Matamoras, OH | RT 7 ABOVE NEWPORT. LARGE LIMBS DOWN. RT 26 AT 23 MILE MARKER AT BLOOMFIELD TREE DOWN. |
| Aug 20, 2:09 PM EDT | TSTM WND DMG | 1 S Sistersville, WV | TREES DOWN. ALSO TREES DOWN ALONG ROUTE 18. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 1:19 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 201749
SVRRLX
OHC167-WVC095-201815-
/O.NEW.KRLX.SV.W.0174.070820T1750Z-070820T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT MON AUG 20 2007
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTHEAST OHIO...
TYLER COUNTY IN WEST VIRGINIA...
* UNTIL 215 PM EDT
* AT 146 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF SISTERSVILLE...
OR ABOUT 7 MILES NORTH OF ST. MARYS...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SISTERSVILLE BY 210 PM EDT...
MIDDLEBOURNE BY 215 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL WEST
VIRGINIA.
LAT...LON 3960 8083 3949 8079 3947 8106 3943 8134
3957 8133 3960 8125 3958 8125 3958 8108
3956 8102 3961 8096 3959 8088 3961 8086
TIME...MOT...LOC 1750Z 270DEG 27KT 3950 8120
$$
091 follow-up statement
000
WWUS51 KRLX 201815
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT MON AUG 20 2007
OHC167-WVC095-201825-
/O.EXP.KRLX.SV.W.0174.000000T0000Z-070820T1815Z/
WASHINGTON OH-TYLER WV-
215 PM EDT MON AUG 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR TYLER AND WASHINGTON COUNTIES
EXPIRES AT 215 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3960 8083 3949 8079 3947 8106 3943 8134
3957 8133 3960 8125 3958 8125 3958 8108
3956 8102 3961 8096 3959 8088 3961 8086
TIME...MOT...LOC 1815Z 270DEG 27KT 3950 8096
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:46 PM EDT, 4 minutes earlier.
Area forecast discussion, Aug 20, 1:46 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 146 PM EDT MON AUG 20 2007 .SYNOPSIS... A TROUGH OF LOW PRESSURE OVER CENTRAL WEST VIRGINIA SHOULD BREAK DOWN TODAY WHILE A WARM FRONT NORTH OF THE AREA EDGES FARTHER NORTH. A WET TUESDAY IS IN STORE FOR MOST OF THE AREA...AS THE LEFTOVERS OF ERIN CROSS. HEAT AND HUMIDITY RETURN FOR THE REMAINDER OF THE WEEK...AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE MID ATLANTIC. && .NEAR TERM /THROUGH TONIGHT/... AXIS OF STORMS CONTINUE TO TRAIN ACROSS E KY AND CNTRL WV...IN AN INSTABILITY / LLVL CONVERGENCE AXIS THAT EXISTS IN THE VERY WARM AND HUMID AIR MASS THAT MADE A RATHER ABRUPT RETURN TO THE AREA SUNDAY. THUNDERSTORMS WILL LIKELY FIRE UP FARTHER N THIS AFTERNOON...CLOSER TO THE WARM FRONT BUT STILL ON THE S SIDE OF IT DURING THE PEAK HEATING AND INTO THE EVENING HOURS. LATER TONIGHT...THE REMNANTS OF ERIN APPROACH FROM THE W...BRINGING WITH IT MORE WIDESPREAD THUNDERSTORMS. CONSIDERED FFA BUT DECIDED TO KICK THE CAN TO THE DAY SHIFT. FFG VALUES ARE HIGH ENOUGH FOR THE GROUND TO ABSORB FORECAST VALUES. THEY ARE A BIT LOWER IN THE NORTHERN MOUNTAINS BUT THERE IS MORE TIME THERE. THE REMNANTS OF ERIN IS THE MAIN IMPETUS FOR AN FFA IF ISSUED...UNLESS THE TRAINING OF THUNDERSTORMS THIS MORNING GETS MORE OUT OF HAND THAN IS ANTICIPATED AT THIS TIME. WE DID HAVE AN INCH AND A HALF FROM THE FIRST TWO THUNDERSTORMS IN THIS TRAIN OVERNIGHT HERE AT THE OFFICE /RLX/. GIVEN HOW FAR THE WARM FRONT MADE IT...RAISED HIGHS TODAY AND LOWS TONIGHT TOWARD THE HIGHER NUMBERS. IT SHOULD BE A RATHER WARM AND MUGGY NIGHT TONIGHT IN THE WARM SECTOR IN ADVANCE OF THE REMAINS OF A ONCE TROPICAL SYSTEM. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... ACTIVE WX AT THE START AS THE LEFTOVERS FROM ERIN TRAVERSE ACROSS NRN SECTIONS OF THE FCST AREA. NAM AND GFS DIFFER ON PLACEMENT OF THE HEAVIEST QPF...NAM BEING ACROSS NRN PA...WHILE GFS TRACKS IT OVER PARTS OF SERN OH AND NRN WV. SREF FAVORS THE NAM. OPTED TO SIDE WITH THE GFS GIVEN BETTER RUN TO RUN CONSISTENCY THE PAST FEW CYCLES. EITHER WAY YOU SLICE IT...POTENTIAL EXISTS FOR HVY RAIN PER H8 DWPTS NR 16C....PWATS ABOUT 2.25...AND WARM CLOUD DEPTHS EXCEEDING 11KFT. PAINTED CAT POPS IN THE FAR N WITH LKLY DOWN TO THE I-64 CORRIDOR TUES MRNG. IN ADDITION...TIGHTENED THE GRADIENT TO ONLY A SCHC OF PCPN IN SWRN VA. SCT STORMS ARE SLATED FOR TUES AFTN. SMALL POTENTIAL FOR SVR TRW TUES WITH THE MAIN THREAT BEING DAMAGING WINDS. THE AMOUNT OF CLOUD COVER IN THE AFTN WILL BE THE WILD CARD. AS OF NOW BKN CONDITION ARE FORESEEN...THEREFORE OFFERING SMALL HOPE FOR SEVERE STORMS. UPR LVL ANTICYCLONE BUILDS ONCE AGAIN OVER THE SERN CONUS. GFS IS STRONGER WITH THE H5 RDG...WHILE THE NAM IS WEAKER. AGAIN...SIDED WITH THE GFS SO JACKED UP TEMPS INTO THE L-M 90S FOR MOST OF THE LLNDS WED - FRI AS H8 TEMPS CLIMB TO 22C. THE USUAL DIURNAL TRW CAN BE EXPECTED THE SECOND HALF OF THE WORK WEEK WITH SCT STORMS IN THE MTNS AND ISOLD ACTIVITY IN THE LOWLANDS. && .LONG TERM /FRIDAY THROUGH MONDAY/... PRETTY MUCH FOLLOWED HPC GUIDANCE THIS PERIOD...ESPECIALLY FOR THE WEEKEND. THE STATIONARY FRONT LIFTS FRIDAY...AHEAD OF AN APPROACHING COLD FRONT FOR SATURDAY. THUS...AFTER THE REMNANTS OF ERIN PASS TUESDAY...LOOKING FOR MAINLY SCATTERED AND MAINLY DIURNAL CONVECTION. DID LOWER POPS FOR WEDNESDAY THROUGH FRIDAY...GIVEN THE AIRMASS CONVECTION SCENARIO. WENT A BIT HIGHER ON TEMPS THAN GUIDANCE WEDNESDAY THROUGH FRIDAY...PLAYING LESS CLOUDS AND SOME WARMING ALOFT. COLD FRONT EXPECTED TO COME ACROSS SATURDAY WITH SHOWERS AND THUNDERSTORMS LIKELY...WITH COOLER AND DRIER AIR FOR SUNDAY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CONVECTIVE ACTIVITY TO INCREASE AS THE AFTERNOON PROGRESSES. FORECAST AREA REMAINS PREDOMINATELY UNDER THE WARM SECTOR...WITH WARM FRONT TO THE NORTH INTO THE LATE AFTERNOON. LATEST MODELS GENERALLY AGREE THAT FRONT TO GRADUALLY SAG TO THE SOUTH ON THE OVERNIGHT HOURS WITH THE REMAINS OF WHAT WAS ONCE ERIN RIDING IN FROM THE WEST. THERE WILL BE A DECENT BAROCLINIC ZONE...AND ISENTROPIC LIFT COUPLED WITH 200MB JET AT THE UPPER LEVELS WHICH SHOULD LEAD TO DECENT CHANCE FOR MORE WIDESPREAD PRECIP AND IFR CONDITIONS FOR THE OVERNIGHT HOURS. AVIATION OUTLOOK 12Z TUE THROUGH SATURDAY...THUNDERSTORMS ARE LIKELY ALL SITES TUESDAY AS THE REMNANTS OF ERIN MOVE THROUGH. AFTER THAT...THUNDERSTORMS WILL BECOME FEWER AND FARTHER BETWEEN...WITH THE BEST CHANCE BEING IN THE HEAT OF THE AFTERNOON INTO THE EVENING...WITH A VERY WARM AND HUMID SW FLOW IN PLACE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/29 NEAR TERM...TRM SHORT TERM...29 LONG TERM...JMV AVIATION...KMC
Hazardous weather outlook, Aug 20, 4:57 AM EDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 457 AM EDT MON AUG 20 2007 OHZ066-067-075-076-084-085-VAZ003-004-WVZ008>011-016>020-027>031- 033>036-210900- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN- JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 448 AM EDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ032-037>040-046-047-210900- TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 448 AM EDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-210900- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE- CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE- 448 AM EDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE. HOT WEATHER WEDNESDAY THROUGH FRIDAY...COMBINED WITH HIGH HUMIDITY...WILL RESULT IN HEAT INDICES OF JUST OVER 100 DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM / 29
In the hours before
Special weather statement, Aug 20, 1:44 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 144 PM EDT MON AUG 20 2007 OHZ076-WVZ011-201815- WASHINGTON OH-TYLER WV- 144 PM EDT MON AUG 20 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 144 PM EDT...A STRONG THUNDERSTORM WAS 16 MILES WEST OF SISTERSVILLE...OR ABOUT 8 MILES NORTHWEST OF ST. MARYS...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... MATAMORAS...NEW MATAMORAS...LOWER SALEM...MIDDLEBOURNE AND FRIENDLY. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:51 AM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 39 min |
| Aug 20, 4:10 PM EDT | Severe Thunderstorm Warning | RLX | Tyler | 35 min |
| Aug 20, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 17 min |
| Aug 20, 5:16 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants | 29 min |
| Aug 20, 5:35 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Ritchie, Tyler | 25 min |
| Aug 20, 5:51 PM EDT | Flood Watch | RLX | Pleasants, Tyler, Wood | 9 hr |
| Aug 20, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 31 min |
| Aug 20, 6:01 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer, Lewis | 29 min |
| Aug 20, 6:31 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Upshur | 29 min |
| Aug 20, 4:17 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Vinton | 28 min |
| Aug 20, 5:05 PM EDT | Severe Thunderstorm Warning | RLX | Morgan | 25 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2007Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.